Alert archive / Alabama / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 3, 2015, 3:56 PM CST for Pickens County, Alabama. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 3, 2015, 3:56 PM CST (21:56 UTC)
- Expired
- Jan 3, 2015, 4:28 PM CST
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 83 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 3, 4:04 PM CST | TSTM WND DMG | 5 Nne Aliceville, AL | TREES DOWN ALONG FRANCONIA RD BETWEEN ALICEVILLE AND CARROLLTON. TIME ESTIMATED FROM RADAR. |
| Jan 3, 4:23 PM CST | TSTM WND DMG | 4 N Reform, AL | TREES DOWN IN THE FRIENDSHIP COMMUNITY. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 3, 3:18 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
500
WUUS54 KBMX 032156
SVRBMX
ALC107-032245-
/O.NEW.KBMX.SV.W.0001.150103T2156Z-150103T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CST SAT JAN 3 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PICKENS COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 445 PM CST
* AT 353 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF NEW WEST GREENE...OR
8 MILES SOUTH OF ALICEVILLE...AND MOVING NORTH AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
ALICEVILLE...CARROLLTON...GORDO...REFORM...MCMULLEN...GARDEN...
BENEVOLA AND GEORGE DOWNER AIRPORT.
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST SATURDAY EVENING
FOR WESTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3353 8812 3352 8784 3338 8784 3308 8797
3307 8802 3304 8804 3305 8807 3304 8809
3304 8814 3300 8817 3300 8825
TIME...MOT...LOC 2156Z 200DEG 49KT 3305 8813
$$
GRANTHAM3 follow-up statements
149 WWUS54 KBMX 032210 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 410 PM CST SAT JAN 3 2015 ALC107-032245- /O.CON.KBMX.SV.W.0001.000000T0000Z-150103T2245Z/ PICKENS AL- 410 PM CST SAT JAN 3 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN PICKENS COUNTY UNTIL 445 PM CST... AT 408 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CARROLLTON...MOVING NORTH AT 50 MPH. LOCATIONS IMPACTED INCLUDE... CARROLLTON...REFORM...OWENS...MCSHAN...NORTH PICKENS AIRPORT AND SHAW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3316 8796 3319 8820 3353 8812 3352 8784 TIME...MOT...LOC 2210Z 193DEG 43KT 3323 8806 $$ GRANTHAM
823 WWUS54 KBMX 032221 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 421 PM CST SAT JAN 3 2015 ALC107-032245- /O.CON.KBMX.SV.W.0001.000000T0000Z-150103T2245Z/ PICKENS AL- 421 PM CST SAT JAN 3 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN PICKENS COUNTY UNTIL 445 PM CST... AT 422 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR REFORM...MOVING NORTH AT 50 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHERN PICKENS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3332 8793 3333 8808 3353 8806 3352 8784 TIME...MOT...LOC 2222Z 193DEG 43KT 3339 8800 $$ GRANTHAM
488 WWUS54 KBMX 032228 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 428 PM CST SAT JAN 3 2015 ALC107-032238- /O.CAN.KBMX.SV.W.0001.000000T0000Z-150103T2245Z/ PICKENS AL- 428 PM CST SAT JAN 3 2015 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PICKENS COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3332 8793 3333 8808 3353 8806 3352 8784 TIME...MOT...LOC 2228Z 193DEG 43KT 3346 8798 $$ GRANTHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 2:29 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Jan 3, 2:29 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 229 PM CST SAT JAN 3 2015 .DISCUSSION... THERE'S SEVERAL WEATHER IMPACTS TO DISCUSS OVER THE NEXT SEVEN DAYS SO LET'S GET RIGHT TO IT. THE FIRST OF THESE IMPACTS IS LITERALLY RIGHT ON OUR DOORSTEP. AN UPPER LOW IS SPINNING OVER THE TEXAS PANHANDLE WITH THE ASSOCIATED SFC LOW TRACKING NORTHEAST INTO ILLINOIS. THE TRAILING COLD FRONT CURRENTLY STRETCHES SOUTHWARD FROM THE LOW CENTER INTO CENTRAL LA. THE WARM FRONT CONTINUES TO PUSH NORTHWARD ACROSS AL WITH DEW POINTS ALREADY IN THE LOW/MID 60S ACROSS THE SOUTHWESTERN HALF OF THE STATE AS MOISTURE SURGES NORTHWARD FROM THE GULF. A LINE OF STORMS IS ALREADY TAKING SHAPE JUST EAST OF THE MS RIVER WITH SCATTERED THUNDERSTORMS DEVELOPING OUT AHEAD OF THE LINE ACROSS SOUTH MS JUST TO EAST OF WHAT APPEARS TO BE A MESOLOW. THE SQUALL LINE WILL CONTINUE TO TRACK EASTWARD ACROSS MS THIS AFTERNOON AND IS SET TO ENTER OUR WESTERN COUNTIES AFTER 4PM...WITH SOME OF THE INDIVIDUAL STORMS POSSIBLY ENTERING A BIT SOONER. AS FOR THE IMPACTS EXPECTED HERE ACROSS CENTRAL ALABAMA WITH THIS SYSTEM...THEY HAVEN'T CHANGED MUCH. SPC STILL HAS THE WESTERN HALF OF AL OUTLOOKED IN A SLIGHT RISK AND THIS IS WHERE WE WILL CONTINUE TO HIGHLIGHT THE THREAT FOR ISOLATED SEVERE STORMS. SHEAR WILL BE SUFFICIENT FOR ORGANIZED THUNDERSTORMS AND ROTATING UPDRAFTS...AND EVEN WITH CONTINUED CLOUD COVER INSTABILITIES SHOULD BE IN THE 500-1000 J/KG RANGE AT LEAST IN THE SW PORTION OF THE CWA. EXPECT THE SYSTEM TO MAINTAIN INTENSITY AS IT ENTERS WESTERN AL LATE THIS AFTERNOON FOLLOWED BY A WEAKENING TREND AS IT PROGRESSES EASTWARD ACROSS THE STATE...MAINLY DUE TO WANING INSTABILITIES AND WEAKENING UPPER LEVEL FORCING. DAMAGING WIND GUSTS WILL BE THE MAIN THREAT...BUT AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THE MAIN TIME FRAME OF CONCERN REMAINS 4PM UNTIL MIDNIGHT TONIGHT. BEYOND MIDNIGHT EXPECT THE SYSTEM TO WEAKEN WITH A LINE IF SHOWERS AND SUB-SEVERE STORMS TO CONTINUE TO PUSH EAST ACROSS EASTERN AL THRU SUNDAY MORNING. ANOTHER POTENTIAL THREAT FROM THIS SYSTEM WILL BE LOCALIZED FLASH FLOODING. GROUND CONDITIONS REMAIN FAIRLY SATURATED AFTER THE HEAVY RAINS OF THE PAST TWO WEEKS...AND SEVERAL AREA RIVERS REMAIN SLIGHTLY ELEVATED. WITH AN ADDITIONAL 1-2 INCHES OF RAIN FORECAST FROM NOW THROUGH SUNDAY MORNING A FLASH FLOOD WATCH REMAINS IN EFFECT FOR AREAS GENERALLY ALONG/NORTH OF A LINE FROM DEMOPOLIS TO ANNISTON. MINOR RIVER FLOODING IS ALSO POSSIBLE...MOST NOTABLY ALONG PORTIONS OF THE TOMBIGBEE AND BLACK WARRIOR RIVERS. ONCE THIS SYSTEM FINALLY EXITS TO THE EAST BY SUNDAY AFTERNOON WE'LL SEE A MUCH NEEDED PERIOD OF DRY WEATHER THAT WILL PERSIST THRU NEXT WEEK. ALTHOUGH IT WILL BE DRY...IT WON'T BE WITHOUT IMPACT. A DRY COLD FRONT WILL CROSS THE AREA ON TUESDAY WHICH WILL BE FOLLOWED BY AN ARCTIC AIR MASS. THIS WILL BE THE COLDEST TEMPS WE'VE SEEN THIS WINTER SEASON. TEMPS WEDNESDAY NIGHT WILL BOTTOM OUT IN THE TEENS AND 20S...WITH A HARD FREEZE LIKELY ACROSS THE NORTHERN PORTIONS OF CENTRAL ALABAMA. NORTHERLY WINDS OF AROUND 10 MPH WILL CREATE WIND CHILLS IN THE SINGLE DIGITS...OR PERHAPS EVEN BELOW ZERO IN SOME LOCATIONS. HIGHS ON THU WILL STRUGGLE TO REACH THE FREEZING MARK IN THE NORTH. 19 && .AVIATION... 18Z TAF DISCUSSION. LOOKING AT THE POSSIBILITY OF SHOWERS FOR THE MOST PART FOR TERMINALS IN THE SHORT TERM FOR MUCH OF THE AFTERNOON. AS TS CHANCES WILL BE ON THE LOWER SIDE FOR THIS AFTERNOON WILL LEAVE OUT MENTION UNTIL THIS EVENING...BUT WILL BE MONITORING FOR ANY TS DEVELOPMENT AHEAD OF THE LINE AND WILL AMEND AS NECESSARY. BETTER CHANCE FOR TSRA WILL BE LAGGING TILL LATER THIS EVENING AS A LINE OF STORMS IS EXPECTED TO DEVELOP AHEAD OF THE FRONT. IFR CIGS MAY GO UP SOME THIS AFTERNOON TO MVFR BUT WILL LIKELY GO DOWN AS LINE OF TSRA APPROACHES AND SHOULD CONTINUE WITH RA BEHIND THE LINE INTO SUNDAY DAYTIME. 08/MK && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 57 58 30 45 26 / 100 50 0 0 0 ANNISTON 60 61 32 47 27 / 100 70 0 0 0 BIRMINGHAM 56 57 30 45 29 / 100 40 0 0 0 TUSCALOOSA 55 56 31 47 28 / 100 20 0 0 0 CALERA 57 58 32 47 30 / 100 50 0 0 0 AUBURN 62 63 34 50 32 / 90 80 10 0 0 MONTGOMERY 63 64 36 51 30 / 100 80 0 0 0 TROY 64 65 36 52 31 / 90 80 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 6 PM CST THIS EVENING THROUGH SUNDAY MORNING FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...CALHOUN... CHEROKEE...CLEBURNE...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...MARION...PICKENS...SHELBY...ST. CLAIR... SUMTER...TALLADEGA...TUSCALOOSA...WALKER...WINSTON. &&
Hazardous weather outlook, Jan 3, 12:23 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1223 PM CST SAT JAN 3 2015 ALZ011>015-017>050-041830- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1223 PM CST SAT JAN 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF THUNDERSTORMS IS EXPECTED TO TRACK ACROSS WEST ALABAMA LATE THIS AFTERNOON AND INTO THE EVENING HOURS. A FEW OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS AND LOCALIZED FLASH FLOODING. AN ISOLATED TORNADO CANNOT BE RULED OUT. THE MAIN THREAT AREA FOR SEVERE STORMS WILL BE GENERALLY ALONG AND WEST OF INTERSTATE 65 FROM 4 PM UNTIL MIDNIGHT. HEAVY RAINFALL ASSOCIATED WITH THE THUNDERSTORMS COULD LEAD TO FLASH FLOODING TONIGHT AND THROUGH SUNDAY MORNING...GENERALLY ALONG AND NORTH OF LINE FROM DEMOPOLIS...TO CALERA...TO HEFLIN. DUE TO EXPECTED RAINFALL...POINTS ALONG THE TOMBIGBEE RIVER ARE EXPECTED TO RISE ABOVE FLOOD STAGE TONIGHT. PLEASE REFER TO FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A POTENTIAL FOR A HARD FREEZE ACROSS CENTRAL ALABAMA AS TEMPERATURES OVERNIGHT WEDNESDAY INTO THURSDAY MORNING ARE FORECAST TO DROP INTO THE TEENS. IN ADDITION TO THE VERY COLD TEMPERATURES...BRISK NORTH WINDS WEDNESDAY NIGHT AND THURSDAY MORNING COULD PRODUCE DANGEROUS WIND CHILL VALUES NEAR ZERO DEGREES ACROSS NORTH ALABAMA. THE COLD AND DRY AIR MAY RESULT IN HIGH FIRE DANGER FOR THURSDAY ACROSS THE AREA. DUE TO EXPECTED RAINFALL...POINTS ALONG THE TOMBIGBEE RIVER AND BLACK WARRIOR RIVER ARE EXPECTED TO RISE OR REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO FLOOD STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. 08/MK
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 3:42 AM CST | Flash Flood Watch | BMX | Bibb, Blount, Calhoun, Cherokee, Cleburne, Etowah and 14 more | 24 hr |
| Jan 3, 4:02 PM CST | Tornado Warning | BMX | Sumter | 11 min |
| Jan 3, 4:27 PM CST | Tornado Warning | BMX | Sumter | 48 min |
| Jan 3, 4:34 PM CST | Tornado Warning | BMX | Greene, Pickens, Sumter | 41 min |
| Jan 3, 4:44 PM CST | Tornado Warning | BMX | Lamar | 46 min |
| Jan 3, 5:13 PM CST | Tornado Warning | BMX | Marion | 47 min |
| Jan 3, 5:16 PM CST | Tornado Warning | BMX | Greene, Tuscaloosa | 14 min |
| Jan 3, 5:29 PM CST | Areal Flood Advisory | BMX | Greene, Lamar, Pickens, Sumter | 3 hr |
| Jan 3, 5:32 PM CST | Special Weather Statement | BMX | Lowndes | 43 min |
| Jan 3, 5:39 PM CST | Severe Thunderstorm Warning | BMX | Winston | 20 min |
| Jan 3, 5:49 PM CST | Areal Flood Advisory | BMX | Chilton, Coosa, Shelby, Talladega | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.